Alert archive / Tennessee / Flash Flood Warnings in 2001
Flash Flood Warning 15, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 11, 2001, 5:35 PM EDT for Unicoi County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2001, 5:35 PM EDT (21:35 UTC)
- Expired
- Aug 11, 2001, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Unicoi County, TN
The radar
The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 112137 FFWMRX TNC171-120030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 535 PM EDT SAT AUG 11 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... UNICOI COUNTY IN EAST TENNESSEE * UNTIL 830 PM EDT * AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN NEAR ERWIN. THE THUNDERSTORM PRODUCING THE FLASH FLOOD WAS MOVING NORTHEAST AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE... ERWIN...BANNER HILL...UNICOI... AND LIMESTONE COVE NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT UP TO 3 INCHES OF RAIN HAVE FALLEN OVER THE PAST 2 HOURS. AN ADDITIONAL INCH OF RAIN IS EXPECTED OVER THE NEXT HOUR. DURING THE PAST HOUR LOCAL LAW ENFORCEMENT REPORTED SMALL STREAMS AROUND BANKFULL IN UNICOI COUNTY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS... AND COUNTRY ROADS. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. $$ LAT...LON 3614 8254 3603 8236 3617 8222 3625 8234 RBP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:00 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 11, 3:00 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT SAT AUG 11 2001 MODELS CONTINUE TO BE IN DECENT AGREEMENT ON THE BIG PICTURE. APPEARS WEAK FRONTAL BOUNDARY MAY FINALLY SAG INTO OUR AREA BY SUNDAY EVENING. PLENTY OF MOISTURE STILL OVER THE AREA AS PRECIPITABLE WATER VALUES STILL GENERALLY AROUND 1.75 INCHES. WITH NO SIGNIFICANT FORCING TONIGHT...WILL UNDERCUT MOS POPS AND JUST GO WITH A CHANCE. WILL GO LIKELY ON SUNDAY AS FRONT APPROACHES. CHANCE POPS LOOK OK FOR SUNDAY NIGHT AND MONDAY. FRONTAL BOUNDARY MAY MAKE IT SOUTH AND EAST OF OUR FORECAST AREA MONDAY...BUT LOW LEVEL DRYING WILL BE HARD TO COME BY. WILL GENERALLY USE A BLEND OF GUIDANCE TEMPS. PRELIMINARY NUMBERS FOLLOW: CHA 72 87 72 87 / 50 60 40 40 TYS 71 85 71 85 / 50 60 40 40 TRI 69 83 68 83 / 40 60 40 40 OQT 71 86 71 86 / 50 60 40 40 .MRX... NC...NONE. TN...NONE. VA...NONE. LDW
In the hours before
Special weather statement, Aug 11, 3:15 PM EDT, 2 hours 20 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-121000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT SAT AUG 11 2001 ...VERY HEAVY RAINFALL POSSIBLE WITH A FEW THUNDERSTORMS THIS EVENING THROUGH SUNDAY ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA... A MOIST...TROPICAL AIRMASS WILL REMAIN OVER THE AREA THROUGH SUNDAY. AN UPPER LEVEL TROUGH AND THE SLOW APPROACH OF A WEAK COLD FRONT FROM THE OHIO VALLEY WILL HELP TO TRIGGER THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION. SOME OF THE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS. WITH THE GROUND IN MANY AREAS ALREADY WET...THIS MAY LEAD TO LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN LOW LYING AND FLOOD PRONE AREAS. RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL RADIO OR TELEVISION STATION...FOR LATER UPDATES AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:29 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen | 46 min |
Nearby
Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.